Hi. Curious on best recommended dosing protocol for Rapamycin? Thanks
Hi - welcome to the site!
We cover dosing protocols on this page. Are there specific questions you have that are not covered there? Please let us know.
Also - check out the FAQ if you haven’t already:
How do you know when to take antibiotics, in case you get bacteria infection (that worries me most)? Maybe is the first sign a fever?
I suppose everyone might be a little different with this - but in my case I know something is coming on when my head starts to feel a little woozy, and I start to feel exhausted. This past summer, after whitewater kayaking I got water in one ear and (due to wax buildup) it wasn’t clearing as it normally would - the water was still in there 3+ days later and on day 4 I started to feel that something was coming on - like the day before a flu comes on. I’ve felt this before, and didn’t want to have any down days as I was on vacation with family. So - I took Azithromycin for a few days - and within 1 day felt completely normal again.
Another thing to note - the warning of increased risk of bacterial infection with rapamycin is likely overblown. Read the feedback in the “Side Effects section” I’ve gotten from other rapamycin researchers on this topic, in rebuttal to the comments by Dr. Alan green on this topic.
People are rather programmed to think “immune system suppression” when they think rapamycin given its history of use at high doses in organ transplant applications - but given the doses typically used in anti-aging applications it really doesn’t seem to be a major concern from what people are reporting in daily use. Not that you shouldn’t immediately treat it if you start to feel you are coming down with something - just that the risk probably is not any higher than normal. People come down with a lot of bacterial infections each year in the US (perhaps everywhere - but they treat more with antibiotics here).
Two years ago when I first started rapamycin I had heard that he wrote prescriptions for azithromycin when he wrote each script for rapamycin, so I also got a few packs of azithromycin. But - I’ve only used it once in two years. This is probably about normal for me - I rarely get a cold, or flu, or sick generally - but do get ear infections every year or two just due to kayaking, etc. and other water activities. And, this is with young kids and lots of interactions with other kids - though much less so during Covid, of course.
But, getting back to your original question - just look at your history of bacterial infections, have azithromycin on hand if you need it, stop taking rapamycin if you think you are coming down with something.
Of course - I’m not a medical professional, so work this out in detail with your doctor. But in my experience, and everything I’ve heard from others (see the side effect profile that people see in the previously mentioned link) - and your most likely side effect is a canker sore or a small rash. Both of which easily and quite quickly go away.
I can confirm the occurrence of skin infections. It appears to be a cellulitis on my shins. It’ll happen if I have dry cracked skin or any type of injury and I take rapamycin. It is most likely a resistant staph or strep because penicillins don’t work on the lesions. Azithromycin and doxycycline work well for me. Azithromycin being the better of the two.
So I saw a dermatologist last week for what I thought were shin infections. The Derm thinks it’s erythema nodosa (EN) a hyper inflammatory issue. She’s more credible than I am on this subject. What the trigger is for this I don’t know but my initial bout was two years ago after I walked into a cactus my wife had put on the floor. Everywhere I had to pull a cactus spine out I ended up with these lesions. I assumed they were infections, some funky cactus microbe, and treated them with antibiotics. They’ve recurred twice more for no good reason other than dry skin, which would be strange for an infection. Azithromycin cures them within a few days so I assumed again they were infections however azithromycin has some anti inflammatory effects. Perhaps a bacterial strain is the antigen. The rapamycin I thought brought them out this last time but perhaps it was just coincidence. That being said I would expect rapamycin to help since it suppresses innate immunity. I had been taking 5mg previously and thought the EN was a side effect. I decided to increase my dosage to 10mg this last weekend and after a few days indeed the lesions are subsiding. Perhaps it’s just coincidence but I think if I stay at 10mg per week and the EN doesn’t return then perhaps it is helping and I was under dosing before.
I’m a doctor, been on rapamycin weekly for 5 years, not even one bacterial infection. I know of some younger patients who get cystic acne from it so it may depend on your mTOR levels or your sensitivity to mTOR suppression.
I have noticed minor cuts such as paper cuts are taking a lot longer to heal since I have been on rapamycin. (5+ months)
Have you tried gotu kola and vitamin K2?
Well just in case anyone is thinking about taking it before and after a surgery to remove a deep lesion in their thigh, I’ve saved you the trouble and would highly recommend against it. I normally heal quickly, but had to see a wound care specialist and use a wearable “wound vac” for over a month as it wasn’t healing normally and in and out of an infected state. Super careless of me and I have much respect for the effects of this drug now. At the time I wasn’t even sure I had legit rapa (biocon/rapamune) but my experience seems to show otherwise. After a long layoff from rapa, I am now back to regular dosing and actually did get some mouth sores about a month ago. I think it’s ridiculously safe, in general, considering it’s potentia powerful benefits, in lower doses, but you are wise to go to excess with self-education about the possibilities. Of course, supervision by a knowledgeable physician is ideal, if you have that option available.( This is obviously only anecdotal, and it may not have been due to the 7mgs w/gfj that I mindlessly took a week after the surgery before reading that it was a bad idea… but I feel an obligation to share my experience. mTOR is important in wound-healing and, as you should know, rapamycin inhibits it… Mammalian Target of Rapamycin literally = mTOR)
Yes, I take K2, but I don’t take Gotu Kola. By practical necessity, I have to limit the number of supplements I take.
I have what I believe is a very mild bladder infection. I have never had a bladder infection, nor an infection other than a cold, which happens about once in five years. I suspect this because my wife got the infection from me and cleared it within 2 days of taking d-mannose. My only symptom was the need to urinate more often without a full bladder. I started taking d-mannose and normalized. However, for the past two weeks, when I stop taking D-mannose, this one symptom comes back. I repeat the d-mannose and alkaline environment with some supplements and sodium bicarb and again it goes away. I have taken 6 mg of rapa (biocon) for 6 weeks. Are there any interactions of rapamycin and antibiotics? I figure I will go to the doctor and have some antibiotics handy too in case a real infection develops with symptoms along the lines of my wife with pain (nitrofurantoin is usually prescribed for this, not Azithromycin). He may also do an urinalysis in case its something else. I would not just take antibiotics with super mild symptoms so as not to perturb the microbiota. Your comment to stop taking rapamycin - does this line of thinking connect with interactions with antibiotics? For a healthy person, rapamycin seems to be neutral to even enhancing ones immune system / resiliency.
Once again, rapamycin as an immune Modulator, not a suppressant. It will inhibit the over active immune response to organ transplantation while enhancing immunity to vaccines and pathogens. Of interest, DR acted as more of an immunosuppressant.